Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 308, NWS Atlanta, GA

June 10, 2009Carroll County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 10, 2009, 3:58 PM EDT for Carroll County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2009, 3:58 PM EDT (19:58 UTC)
Expired
Jun 10, 2009, 4:45 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 101958
SVRFFC
GAC045-102045-
/O.NEW.KFFC.SV.W.0308.090610T1958Z-090610T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARROLL COUNTY IN NORTHWEST GEORGIA

* UNTIL 445 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR BOWDON...
  MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARROLLTON...ROOPVILLE AND WHITESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3349 8491 3343 8517 3355 8530 3368 8513
TIME...MOT...LOC 1958Z 316DEG 11KT 3353 8516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED JUN 10 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AN UPPER DISTURBANCE SPARKED A CLUSTER OF THUNDERSTORMS ACROSS
NORTH ALABAMA EARLIER TODAY. THE UPPER ENERGY AND OUTFLOW
BOUNDARIES...COUPLED WITH A MOIST AND UNSTABLE AIRMASS IN PLACE
HAVE RESULTED IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS NORTH GA THIS AFTERNOON. LATEST SURFACE ANALYSIS
SHOWS THE FAR SOUTHERN EDGE OF A LEE SIDE TROUGH NEAR AN AHN TO
MCN LINE. AS THE CURRENT LINE OF THUNDERSTORMS ACROSS NORTH GA
CONTINUE TO PUSH E-SE...EXPECT THIS TROUGH TO HELP SUPPORT
CONTINUED DEVELOPMENT INTO CENTRAL GA AND WELL INTO THE EVENING
HOURS. DURING MAX HEATING...A FEW STORMS HAVE PULSED SEVERE WITH A
FEW REPORTS OF LARGE HAIL BEING REPORTED SO FAR. EXPECT THIS TREND
TO CONTINUE INTO THE EARLY EVENING...BUT ANY SEVERE THREAT SHOULD
QUICKLY DIMINISH BY MID EVENING WITH LOSS OF MAX HEATING. A WEAK
SURFACE FRONT SETTLING ACROSS THE OHIO/TN VALLEYS TONIGHT...
COMBINED WITH AN ACTIVE WESTERLY FLOW ALOFT WILL WARRANT HOLDING
ONTO LOW CHANCE POPS FOR MAINLY NORTH GA OVERNIGHT. MODELS ARE IN
FAIR AGREEMENT WITH A SURFACE LOW SPINNING UP ALONG THE STALLED
BOUNDARY ACROSS THE OHIO/TN VALLEY ON THURSDAY. THIS WILL HOLD THE
GREATER RAIN CHANCES NORTH OF THE STATE ON THURSDAY. HOWEVER...
EXPECT SCATTERED STORMS TO ONCE AGAIN DEVELOP ALONG OUTFLOWS AND
PROPAGATE SOUTHWARD INTO NORTH GA...AND PARTS OF CENTRAL GA THURSDAY
AFTERNOON. INSTABILITIES AND LOCATION OF THE MORE FAVORABLE UPPER
SUPPORT SUGGEST THE GREATER THREAT FOR STRONG TO SEVERE THUNDERSTORMS
WOULD BE ACROSS NORTH GA ONCE AGAIN... BUT THESE STORMS WOULD TRACK
E-SE AND COULD PUSH INTO PARTS OF CENTRAL GA DURING MAX HEATING.
THE GFS HOLDS THE FRONT NORTH OF THE STATE ON FRIDAY WHILE THE NAM
SAGS THE BOUNDARY INTO NORTH GA. EITHER WAY... EXPECT THE FRONT TO
BE THE SPARK FOR SCATTERED THUNDERSTORMS TO ONCE AGAIN PUSH INTO
OR DEVELOP ACROSS NORTH GA FRIDAY AFTERNOON/EVENING. OTHERWISE...
HAVE LEANED TOWARD PERSISTENCE WITH LOWS AND HIGHS THE FIRST TWO
PERIODS...THEN STAYED CLOSE TO MAV GUIDANCE REMAINING PERIODS.
/39

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A WEAK FRONTAL BOUNDARY IS STILL ON TRACK TO SAG INTO THE STATE ON
SATURDAY AND PROVIDE THE FOCUS FOR SCATTERED AFTERNOON THUNDERSTORMS...
MAINLY FOR NORTH AND CENTRAL GA. OTHERWISE MUCH UNCERTAINTY ON PLACEMENT
AND STRENGTH OF THIS FRONT...SO EXPECT ISOLATED TO POSSIBLY SCATTERED
AFTERNOON AND EVENING CONVECTION EACH DAY. THIS IS ALREADY REFLECTED
IN THE EXTENDED PERIODS... SO MADE VERY FEW CHANGES TO THE EXTENDED
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  92  69  87  66 /  30  30  20  30  20
ATLANTA         71  88  70  85  68 /  20  20  20  30  20
BLAIRSVILLE     64  82  64  80  62 /  30  40  30  30  30
CARTERSVILLE    66  87  66  85  65 /  30  40  30  30  20
COLUMBUS        72  92  73  90  71 /  10  10   5  20  10
GAINESVILLE     69  86  68  83  67 /  30  40  30  30  30
MACON           70  94  71  93  70 /  10  20  10  20  10
ROME            68  89  69  86  68 /  30  40  30  30  30
PEACHTREE CITY  68  89  68  86  66 /  20  20  10  20  20
VIDALIA         70  95  71  93  71 /  10  20  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...

NONE.
&&

39
Hazardous weather outlook, Jun 10, 1:10 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EDT WED JUN 10 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE SOUTHEAST THROUGH
TONIGHT. A SURFACE FRONT WILL CONTINUE ACROSS THE OHIO VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE MOST LIKELY LOCATION WILL BE
NORTH OF A LINE FROM ATLANTA TO ATHENS THIS AFTERNOON AND EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. THIS COMBINED WITH CAPES OF 1500 TO 2000 AND
LIFTED INDICES OF -4 TO -8 WILL LEAD TO THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 10, 2:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     LIGHTNING        5 NE DALTON             34.82N 84.91W
06/10/2009                   WHITFIELD          GA   EMERGENCY MNGR

            A HOUSE WAS STRUCK BY LIGHTNING IN THE PLEASANT GROVE
            COMMUNITY.

0200 PM     LIGHTNING        DALTON                  34.77N 84.97W
06/10/2009                   WHITFIELD          GA   EMERGENCY MNGR

            *** 1 INJ *** ONE PERSON WAS STRUCK BY LIGHTNING IN
            DALTON.

&&

JLF
Local storm report, Jun 10, 3:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             CALHOUN                 34.50N 84.95W
06/10/2009  E0.88 INCH       GORDON             GA   COUNTY OFFICIAL

&&

JLF
Special weather statement, Jun 10, 3:16 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT WED JUN 10 2009

GAZ041-042-101945-
316 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CARROLL AND HARALSON COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUCHANAN...MOVING SOUTHEAST AT 15 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 10, 3:29 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT WED JUN 10 2009

GAZ021-022-032-033-102015-
329 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH WINDS AND
EXCESSIVE LIGHTNING IN COBB...FORSYTH...CHEROKEE AND FULTON COUNTIES
UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUFFINGTON...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BUFFINGTON...HICKORY FLAT...SWEAT MOUNTAIN...UNION HILL...MOUNTAIN
PARK...FREE HOME...LATHEMTOWN...BIRMINGHAM...DUCKTOWN...HOLBROOK...
MILTON...ROSWELL...ALPHARETTA...DREW AND CUMMING.
Special weather statement, Jun 10, 3:45 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT WED JUN 10 2009

GAZ030-041-102015-
345 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HARALSON AND POLK COUNTIES UNTIL 415 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ESOM HILL...MOVING SOUTHEAST AT 15 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 10, 3:56 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT WED JUN 10 2009

GAZ034-045-102045-
356 PM EDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB AND
GWINNETT COUNTIES UNTIL 445 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS AS THEY MOVE ACROSS DEKALB
AND GWINNETT COUNTIES THROUGH 445 PM EDT. BRIEF HEAVY DOWNPOURS COULD
CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:43 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield27 min
Jun 10, 1:51 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield39 min
Jun 10, 2:05 PM EDTSevere Thunderstorm WarningFFCGordon, Murray, Whitfield40 min
Jun 10, 2:24 PM EDTSevere Thunderstorm WarningFFCGordon36 min
Jun 10, 2:42 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens48 min
Jun 10, 3:02 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding43 min
Jun 10, 3:08 PM EDTSevere Thunderstorm WarningFFCCherokee31 min
Jun 10, 4:25 PM EDTSevere Thunderstorm WarningFFCHenry, Rockdale50 min
Jun 10, 4:39 PM EDTSevere Thunderstorm WarningFFCTroup51 min
Jun 10, 5:00 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Rockdale45 min
Jun 10, 5:24 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Newton36 min
Jun 10, 6:22 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.